switching from ropinirole to gabapentin

Use this forum to discuss any issues associated with Augmentation
bakerylady
Posts: 1
Joined: Fri Mar 31, 2017 8:08 pm

switching from ropinirole to gabapentin

Postby bakerylady » Mon Apr 03, 2017 2:48 pm

After being on requip for at least 10 years I am now in the process of switching to gabapentin. No sleep for 3 nights now. Am I doing the right thing and what does gabapentin do for RLS?

Rustsmith
Moderator
Posts: 2505
Joined: Sat Sep 28, 2013 9:31 pm
Location: Pueblo, Colorado

Re: switching from robinirole to gabapentin

Postby Rustsmith » Mon Apr 03, 2017 3:13 pm

If you were experiencing augmentation on ropinirole, then getting off of it is the right thing to do. There are only two ways to get off of it. Some doctors prefer to have their patients stop cold turkey. If you do this, you will not be able to sleep for 5 to 7 days. After that, you will start to get increasing amounts of sleep and should return to your "normal" after a couple of weeks. The other approach that is taken is for the doctor to provide you with a small dose of a strong opioid medication to cover the withdrawal effects of the ropinirole. You then slowly wean yourself off of the opioid once your body has adjusted to the loss of the ropinirole.

As for gabapentin, first off, it is not going to cover the withdrawal effects of getting off of the ropinirole. As for treating your RLS once you are back to normal, it may or may not manage your RLS movement symptoms. Many of us find it helps with the insomnia side of RLS, but only a few with moderate to severe RLS find that it effectively manages the movement issues.
Steve

Augmentation Evaluation http://bb.rls.org/viewtopic.php?f=4&t=9005

Opinions presented by Discussion Board Moderators are personal in nature and do not, in any way, represent the opinion of the RLS Foundation, and are not medical advice.

legsbestill
Posts: 336
Joined: Tue Aug 30, 2016 7:22 pm
Location: Dublin Ireland

Re: switching from robinirole to gabapentin

Postby legsbestill » Mon Apr 03, 2017 9:47 pm

What Steve says. I would imagine if you were on requip for so long, you will have augmented on it and that is why you are getting no sleep. It is VERY unlikely gabapentin will help at this stage. It is possible that it will help once your symptoms settle down but you should bear in mind that it is not hugely effective in many cases.

Even though it is so hard to quit the requip, it is definitely the correct thing to do if you have augmented on it. You need to be prepared for a good few more really difficult days and nights. Once you are over the withdrawal phase it is likely your symptoms will settle down to a level that is better than before you stopped requip. Then you can start to think about what treatment will work for you.

Good luck. It is a very difficult time. Many on here have been through it and truly understand what you are going through. You are not alone. Keep posting and let us know how you are getting on. You will find a wealth of support and information and some really wonderful people on here.

stjohnh
Posts: 317
Joined: Sun Feb 14, 2016 3:13 pm
Location: Palo Alto, California

Re: switching from ropinirole to gabapentin

Postby stjohnh » Mon Apr 03, 2017 10:08 pm

bakerylady wrote:After being on requip for at least 10 years I am now in the process of switching to gabapentin. No sleep for 3 nights now. Am I doing the right thing and what does gabapentin do for RLS?


Welcome Bakerylady, Steve alluded to augmentation, that is the main question re "am I doing the right thing." What were your doc's instructions about how to switch? What dose of Requip were on before trying to switch? Did your doc diagnose augmentation? Are you taking other meds?

If you haven't figured it out yet, getting off Requip is pure torture for a week or two or three. The main difference in how its done makes the difference between really awful torture, torture torture, awful torture, and just torture. Getting the idea?

I'm really sorry you are having to go through this, but bear in mind it will be better when you finish getting off the Requip. But it will take some time.
Blessings,
Holland


Return to “Augmentation”

Who is online

Users browsing this forum: No registered users and 1 guest